Q:

What antidepressants do not cause weight gain?

A:

Quick Answer

Zoloft, Effexor and Serzone cause little or no weight gain, and Wellbutrin can actually cause weight loss. Naltrexone may help prevent weight gain when used with antidepressants, according to WebMD.

Know More

Full Answer

Selective serotonin reuptake inhibitors, medications that affect levels of serotonin within the brain, are the antidepressants that most commonly cause weight gain, states the New York Daily News. Another class of antidepressant medications, tricyclic antidepressants, are less likely to cause weight gain.

Another less common type of antidepressant, known as monoamine oxidase inhibitors, is also less likely to cause weight gain, according to the National Institute of Health. Phenelzine is the drug in this class most likely to cause weight gain, while isocarboxazid and tranylcypromine are less likely to have an effect on weight.

Researchers from Harvard Medical School have conducted studies showing that the average amount of weight gained as a side effect of antidepressant use is minimal, usually around 2 pounds. Subjects who used citalopram experienced the most weight gain. Some test subjects actually lost weight, so weight gain is not always a side effect of antidepressant use. The researchers recommend that people suffering from a specific type of depression known as atypical major depression avoid antidepressants known to cause weight gain because weight gain is already a symptom of atypical major depression and may be exacerbated by the antidepressant use.

Learn more about Side Effects

Related Questions

  • Q:

    Does Levothyroxine cause weight loss or weight gain?

    A:

    The medication Levothyroxine is known to cause both weight gain and weight loss, but it is more common for the medication to cause the patient to lose weight, according to the website Drugs. Taking normal doses of Levothyroxine should not cause weight loss, and it is not recommended to take the medication for weight loss because taking too much of it can be fatal.

    Full Answer >
    Filed Under:
  • Q:

    Does Lipitor cause weight gain?

    A:

    According to Everyday Health, weight gain is rarely experienced among those who take Lipitor. Everyday Health also reported less than two percent of people taking Lipitor experienced weight gain as a side effect.

    Full Answer >
    Filed Under:
  • Q:

    Does trazodone cause weight gain?

    A:

    Trazodone does not typically cause weight gain in patients; it is considered an infrequent side effect, according to WebMD. When weight gain does occur, it is less-severe than other infrequently occurring side effects associated with the antidepressant.

    Full Answer >
    Filed Under:
  • Q:

    Does Buspar cause weight gain?

    A:

    While in rare circumstances weight gain was a notable side effect, this happened only rarely and is not to be expected according to RxList, the Internet drug index. Many patients experienced weight loss when on Buspar instead of weight gain.

    Full Answer >
    Filed Under:

Explore